Cold/Wind Chill, Vilas
- When
- February 17, 6:00 PM CST to February 18, 12:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
A bitter cold airmass settled over the Western Great Lakes region on the 17th and 18th. On the morning of the 18th, temperatures dropped into the 15 below to 20 below zero range across east central Wisconsin, 18 below to 24 below zero across central Wisconsin, and 22 below to 27 below zero across northern Wisconsin.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A bitter cold airmass settled over the Western Great Lakes region on the 17th and 18th. On the morning of the 18th, temperatures dropped into the 15 below to 20 below zero range across east central Wisconsin, 18 below to 24 below zero across central Wisconsin, and 22 below to 27 below zero across northern Wisconsin. The cold temperatures combined with west winds of 5 to 15 mph to produce extremely cold wind chill readings. The coldest wind chills included -49 at Rhinelander (Oneida Co.), -45 at Antigo (Langlade Co.) and Mosinee (Marathon Co.), -42 at Marshfield (Wood Co.), -41 at Green Bay (Brown Co.) and Appleton (Outagamie Co.), and -40 at Eagle River and Land O' Lakes (Vilas Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 17, 3:15 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 PM CST FRI FEB 17 2006 .SHORT TERM...TONIGHT AND SATURDAY...MAIN FCST CONCERNS ARE BITTER COLD TEMPERATURES AND WIND CHILL HEADLINES. CLOUDS DEVELOPED OVER N WI TODAY IN RESPONSE TO UPPER DIVG IN THE LFQ OF A POWERFUL JET STREAK AND MID-LEVEL FRONTOGENETIC FORCING. THIS FORCING WILL SHIFT EAST BY EVENING...SO CLOUD COVER IS EXPECTED TO DECREASE. LAKE-ENHANCED SNOW SHOWERS THAT DEVELOPED NEAR THE UPPER MICHIGAN BORDER DURING THE MORNING AND EARLY AFTERNOON HAD GENERALLY DECREASED...DUE TO A WEST WIND TRAJ AND AN INFLUX OF INCREASINGLY DRY AIR. STG CAA...COMBINED WITH AN INCREASING PRESSURE GRADIENT AND DAYTIME MIXING...RESULTED IN STRONG WEST WINDS AND AREAS OF BLOWING SNOW. ARCTIC AIR WILL BE FIRMLY ENTRENCHED OVER THE AREA TONIGHT...RESULTING IN THE COLDEST READINGS OF THE SEASON. DESPITE WINDS STAYING UP OVER THE FA TONIGHT...LOWS ARE EXPECTED TO RANGE FROM AROUND 10 BELOW ALONG THE LKSHR TO 25 BELOW IN PARTS OF NC WI. EXPECT GUSTY WINDS (AND AREAS OF BLOWING SNOW) TO CONTINUE INTO THE EARLY EVENING HOURS...THEN GRADUALLY DECREASE OVERNIGHT. BY LATE TONIGHT WINDS SHOULD RANGE FROM AROUND 10 MPH IN C/NC WI...TO 10 TO 20 MPH ALONG THE LKSHR. THE COMBINATION OF TEMPS AND WINDS WILL RESULT IN WIND CHILLS OF 35 TO 45 BELOW ZERO IN MOST PLACES...SO THE CURRENT WIND CHILL WARNING STILL LOOKS GOOD. THERE WILL BE NO CHANGES TO THE WIND CHILL HEADLINES WITH THIS FCST PACKAGE. FCST SOUNDINGS SUGGEST THAT WE WILL MIX TO 925 TO 900 MB TOMORROW... RESULTING IN HIGH TEMPERATURES RANGING FROM A FEW DEGREES BLO ZERO IN NC WI TO 5 TO 10 ABOVE OVER NORTHERN DOOR COUNTY. .LONG TERM...SAT NGT THRU NXT FRI. MAIN FCST CONCERN INITIALLY TO BE THE VERY COLD WIND CHILLS...THEN HAVING TO DEAL WITH PATN CHGS FOR LATE IN THE FCST CYCLE. BROAD AREA OF HI PRES REMAINS ENTRENCHED FROM THE CNTRL PLAINS EWD TO THE MID-ATLANTIC STATES SAT NGT. NE WI RESIDES ON THE NRN FRINGE OF THIS HI PRES...THUS BNDRY LYR WNDS EXPECTED TO PERSIST IN THE 25 TO 30 MPH RANGE. THIS KIND OF MIXING WL PREVENT TEMPS FROM FREE-FALLING OVRNGT... HOWEVER ENUF WND TO PERSIST THRU THE NGT SUCH THAT WIND CHILL VALUES MAY REACH ADVY CRITERIA. SINCE A HEADLINE ALREADY IN EFFECT...WL NOT ISSUE ANOTHER HEADLINE TO COMPLICATE MATTERS. AS FOR MIN TEMPS...ALTHO READINGS TO BE SUB-ZERO...LOOK FOR TEMPS TO BE ANYWHERE FROM 7 TO 15 DEGS WARMER THAN FRI NGTS BITTER COLD NUMBERS. LITTLE CHG IN THE SENSIBLE WEATHER INTO SUNDAY WITH HI PRES MAINTAINING CONTROL OF OUR WEATHER. PLENTY OF SUNSHINE EXPECTED WITH THE START OF A SLOW MODERATION IN TEMPS. PLAN TO HOLD TEMPS A LITTLE BLO GUID DUE TO CURRENT SNOWPACK. BY SUNDAY NGT...THE HI PRES SHIFTS FAR ENUF TO THE EAST TO ALLOW A SHRTWV TROF TO MOV SE FROM THE NRN MN/LK SUPERIOR AREA INTO THE GREAT LKS RGN. BEST FORCING AND LIFT REMAINS TO OUR NORTH... THUS EXPECT TO ONLY SEE AN INCREASE IN CLDS DURING THE NIGHTTIME HRS. HEADED INTO THE EXTENDED PERIOD...MDLS ARE IN PRETTY GOOD AGREEMENT WITH THE MEAN FLOW ACROSS THE COUNTRY NXT WEEK. A SPRAWLING UPR HI DOMINATES THE ERN PACIFIC THRU MID-WEEK WITH A BROAD UPR TROF MOVG ACROSS THE MIDDLE OF THE COUNTRY. PATN BEGINS TO BREAK DOWN LTR NXT WEEK AS A STORM DROPS SE TOWARD THE PAC NW. FCST PBLMS ARISE IN THE HANDLING OF THE SMALLER SCALE FEATURES WHICH MOV THRU THE UPR TROF. A WEAK CDFNT TO HAVE DROPPED SOUTH THRU THE FCST AREA BY MON LEAVING THE RGN BETWEEN ANY WEATHER SYSTEMS/BOUNDARIES. LACK OF ANY FOCUSING MECHANISMS PRECLUDES ANY MENTION OF PCPN. A CONTINUED SLOW MODERATION IN TEMPS EXPECTED AS READINGS REACH THE UPR TEENS TO LWR 20S. THE ECMWF (AND DGEX TO A POINT) ATTEMPT TO SWING A NRN STREAM SHRTWV TROF ACROSS LK SUPERIOR MON NGT INTO TUE...BUT MSTR APRS TO BE LACKING. PREFER TO ONLY MENTION FLURRIES ACROSS NRN WI CLOSER TO WHAT DYNAMICS WL EXIST AND LEAVE THE REST OF THE FCST AREA DRY. OTHERWISE...A WEAK AREA OF HI PRES PROGGED TO MOV INTO THE RGN ON TUE. BY THE MIDDLE OF NXT WEEK...MDL CONTINUITY BEGINS TO BREAK DOWN AS THE GFS SHIFTS THE UPR TROF EWD FASTER THAN ANY OTHER MDL. ECMWF/UKMET HOLD MAIN ENERGY BACK OVR THE HI PLAINS WHILE THE CANADIAN FOCUSES ON A LEAD SHRTWV AND GENERATES A DECENT SFC LOW OVR THE OHIO RIVER VALLEY TUE NGT. PREFER THE SLOWER MOVEMENT OF THE UPR TROF (ECMWF) AS AMPLIFIED MEAN FLOW TYPICALLY TRANSITIONS AT A SLOWER PACE. THIS BEING SAID...A WEAK CDFNT WOULD THEN APPROACH WI ON WED. DIFFICULT TO DISCERN WHETHER ANY MSTR WL BE PRESENT TO GENERATE PCPN. WL MENTION SOME FLURRIES AT THIS TIME...BUT NOTHING MORE. CDFNT EXPECTED TO SWEEP ACROSS WI WED NGT FOLLOWED BY THE UPR TROF ON THU. ENUF DYNAMICS AND LIFT TO BE PRESENT BY THIS TIME TO MENTION CHC POPS ACROSS ALL OF NE WI. HI PRES TO BUILD INTO THE WRN GREAT LKS BEHIND THE DEPARTED CDFNT/UPR TROF FOR NXT FRI. DRY AND COLDER CONDITIONS ANTICIPATED EXCEPT FOR N-CNTRL WI WHERE LK EFFECT SNOW SHWRS ARE PSBL AS WNDS TURN NW. && .GRB WATCHES/WARNINGS/ADVISORIES... WIND CHILL WARNING 6 PM FRIDAY EVENING UNTIL NOON SATURDAY. WIZ005-010>013-018-019>022-030-031-035>040-045-048>050-073-074. && KIECKBUSCH/KALLAS WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 445 AM CST FRI FEB 17 2006 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 445 AM CST FRI FEB 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A VERY COLD ARCTIC AIR MASS WILL MOVE INTO THE REGION TODAY AND TONIGHT. TEMPERATURES ARE EXPECTED TO FALL TO THE 15 TO 25 BELOW ZERO RANGE OVERNIGHT. WEST WINDS OF 10 TO 15 MPH WILL COMBINE WITH THE SUBZERO TEMPERATURES TO PRODUCE DANGEROUSLY LOW WINDS CHILLS RANGING FROM AROUND 45 BELOW NORTH TO AROUND 35 BELOW OVER EAST CENTRAL WISCONSIN. WIND CHILLS THIS LOW CAN PRODUCE FROST BITE IN LESS THAN 10 MINUTES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DANGEROUS WIND CHILLS OF 35 TO 45 BELOW WILL CONTINUE INTO SATURDAY MORNING BEFORE IMPROVING TO THE 10 TO 20 BELOW ZERO RANGE SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD ANY STORM TOTAL SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. LMZ521-522-541>543-564-181200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 445 AM CST FRI FEB 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...TODAY AND TONIGHT GALE WARNINGS REMAIN IN EFFECT FOR THE OPEN WATERS OF LAKE MICHIGAN FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TDH/RDM WEATHER.GOV/GREENBAY
The national radar mosaic for the moment the first event began.
24 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490714, 5490715, 5490716, 5490717, 5490718, 5490719, 5490720, 5490721, 5490722, 5490723, 5490724, 5490725, 5490726, 5490727, 5490728, 5490729, 5490730, 5490731, 5490732, 5490733, 5490734, 5490735, 5490736, 5490737.